The Peter O’Donnell Jr. Brain Institute brings together transformative research and patient-centered care to improve the lives of patients today and those of generations to come.
Medication Overuse Headache
Peter O'Donnell Jr. Brain Institute
Headache specialists at UT Southwestern Medical Center address medication overuse headaches (MOHs) by bringing together experts from several disciplines who work together to get patients back on track to a pain-free life.
Personalized Approaches for Each Patient
Medication overuse headache (MOH), sometimes called a rebound headache or transformed migraine, occurs when headache treatments are used too frequently. Overusing treatments for headache symptoms can worsen headaches. A person’s headaches also might become harder to treat, more resistant to preventive medications, and more chronic.
Specialists at UT Southwestern work with each MOH patient to identify the cause and create a strategy for successful treatment.
Causes of Medication Overuse Headache
MOHs can complicate almost any type of headache, although they most frequently occur in patients with migraines. MOHs usually develop unintentionally. A headache sufferer might reach for his or her medication bottle at the slightest twinge of pain or use pain medications pre-emptively in situations known to trigger a headache. Over time, the receptors in the brain change in response to chronic exposure to medications, and it requires more and more medication to produce the same effect.
Almost any pain medication can lead to MOH. Opioids and narcotics are extremely problematic in that they lead to MOH as well as physical and psychological dependence.
To determine whether a patient has MOH, UT Southwestern physicians will review the individual’s medical history and current medications list. Patients are likely to have MOH if they are identified with any of the following situations:
- Being able to tell when symptomatic medications wear off, then taking
- Needing more prescription medication
- Needing symptomatic treatment more often
- Taking symptomatic medications more than three times a week
- Taking symptomatic medications to prevent the onset of a headache
- Using over-the-counter medications “like candy”
Specialists at UT Southwestern take a personalized approach to each patient with MOH. Most treatment of MOH involves one or more of the following steps:
Stopping the Medications That Cause MOH
Over-the-counter medications can often be stopped “cold turkey.” Medications containing caffeine will produce caffeine withdrawal in addition to the effect of stopping the analgesic.
Bridge therapy, such as a short course of corticosteroids or other medications, can be used on an outpatient basis. With severe overuse, hospitalization or outpatient infusion treatment might be needed.
Discontinuing daily narcotics, opioids, and barbiturates can cause physical withdrawal, so these drugs should not be stopped abruptly. Inpatient treatment might be needed to withdraw medications, break the headache cycle, and adjust preventive medications.
Beginning Preventive Therapy
Stopping the offending agent might be enough to control the headaches, or at least restore their baseline frequency. Starting a preventive medication while eliminating the overused medications often leads to more rapid control of headaches overall. Having the extra protection of a preventive medication also eliminates some of the anxiety associated with the possibility of the headaches returning.
Addressing Emotional and Behavioral Components
Cognitive behavioral therapy, stress-reduction techniques, lifestyle modifications, and treatment for underlying anxiety and depression are often helpful in combination with other treatment strategies.
More About MOH
Download a Patient Information Sheet about medication overuse headaches (PDF).